When it comes to your head exploding, the image that comes to mind isn’t a good one.
Fortunately, the syndrome of it isn’t as bad as it sounds– but it’s still just as loud.
Exploding head syndrome is a very uncommon– and relatively unresearched– parasomnia condition that involves the subject hearing a loud bang in their head like a clash of cymbals or any other type of loud, illegible noise- despite there being no actual sound.
Fortunately, exploding head syndrome doesn’t involve pain, though it can still be very disruptive to sleep, as it usually occurs right before deep sleep- and occasionally upon waking up from deep sleep. Those afflicted with EHS frequently feel fear or distress following the incident.
This mysterious sleep syndrome is believed to be associated with stress and extreme fatigue in the majority of people. While the exact cause of the condition is unknown, consideration of possible causes include minor seizures impacting the temporal lobe, or seemingly out-of-nowhere alterations in middle ear components.
People with EHS are encouraged to consult with a doctor about their sleep and medical history to make sure that what they’re going through is really EHS- rather than something else. Similar conditions have been seen to be caused by certain medications or drugs.
Stress can sometimes cause the condition, in which case the best bet is to engage in relaxation or meditation techniques to alleviate the problem through exercises like reading or yoga, or simply enjoying soothing music or a hot bath before bedtime. These suggestions have shown to provide EHS subjects with positive results towards achieving improved sleep overall.
If the disturbances are from sleep deprivation, it is suggested that you begin a daily routine starting with at least six hours of sleep each night; if sleep deprivation is caused by other sleep-related disorders, they should be analyzed by a medical professional.
One medication that has been found to help treat exploding head syndrome is called clomipramine, which is a tricyclic antidepressant.
Always consult your chiropractor or primary care physician for all your health related advice.
This article is made available for general, entertainment and educational purposes only. The opinions expressed herein do not necessarily reflect those of The Joint Corp (or its franchisees and affiliates). You should always seek the advice of a licensed healthcare professional.